Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

What are the side effects of Implanon ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1995
Answered : 4036 Questions
my fiance has been on implanon for since about XXXXXXX or july 2010 first side effect she got was gainin almost 20-30 pounds but what worries me more, is the fact that; she has been haveing a sharp lower abdominal pain, and sharp migranes both at least once a week is there a possiblity of pregnancy or is this just a XXXXXXX side-effect?
Posted Sun, 15 Apr 2012 in Medicines and Side Effects
Answered by Dr. Pragnesh Vachharajani 2 hours later
Dear XXXXXXX thanks for posting query.

Your concern and apprehension are understandable.

By and large Implanon is good contraceptive and effective also.The safety profile is also comparable to oral contraceptives.As with any other contraceptive some side effects like headache,abdominal pain and weight gain are commonly reported by many females.

In case your fiance is already having migraine this can worsen.Mild abdominal discomfort is common.Both of this if bothers her much and disturbs her day to day to routine then she need consult a doctor for evaluation of her complaints.

Pregnancy is not very likely as this is very effective method of contraception and effective in more then 98 % in of cases .Some times when intercourse happens in mid cycle or later then first 5 days of cycle that single cycle needs extra precautions.

You may consider doing an UPT ( urine pregnancy test) at home to confirm the pregnancy status , if you feel a need to do so.

I hope this will help you and your fiance in getting rid of this problem.

I hope I have answered your query , I am available to answer your follow up queries as well.
Above answer was peer-reviewed by
Follow-up: What are the side effects of Implanon ? 5 days later
i have movement in the bottom of my abdomen,stomach pain,tiredness,sore breasts while getting bigger. I am on implanon but as of the 21st of january i have started to gain weight. Am i pregnant?
Answered by Dr. Pragnesh Vachharajani 14 hours later

Good to hear from you.

I would like to confirm that your fiancée's chance of being pregnant is as low as 0.5%.

'Implanon' acts by slowly releasing progesterone like hormone. Progesterone is a hormone that is actually responsible for the symptoms that are seen during pregnancy. So it is obvious that the symptoms - abdominal pain, headache, breast enlargement, tender breast and others seen in pregnancy are similar to the ones that occur while on implanon.

Do not worry. Wait till she has her periods. Get the urine pregnancy test done, in case periods don't happen on time. The chance off course is less than 0.5%

Hope I have helped you in reassuring you.

Wish you and your fiancée good health and bright future.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor